We left for the beach that evening instead of the next morning. While the drive was less than 10 hours, it was just easier on everyone to leave that evening and drive part of the way.
Even though John had several restrictions while on the medication, it was good to have a break and be away from home.
One of the side effects of the oral medication was how it affected his taste buds…absolutely NOTHING tasted good. So he was strictly eating to survive and he was not eating much! A few days after stopping the oral medication and getting on the IV meds, his taste returned. YEAH!!! We enjoy good seafood dinners while on vacation and at least that part could continue. Without much white wine of course!
As for not sweating, that was a challenge…he would get up VERY early (5:30 a.m.) and get in a short bike ride of just 12-15 miles, when he got back to the house he would immediately shed his bike shirt and stand under the ceiling fan to cool down as quickly as possible in hopes of sweating as little as possible.
As for not getting it wet…well, he just didn’t go in the water.
As for no sun – did I say that in the earlier post? If not, that was another restriction…reduced sun exposure because the antibiotic made him more sun sensitive. He is already light skinned and has an Irish background and he burns easily without this added issue! He would go down to the beach in the morning for 20-30 minutes completely covered except for his hand and his legs below the knee. Sorry…but I don’t have a picture. Then in the late afternoon when the sun was very low he would go down and sit with his sisters or brothers and visit a bit.
Other than that he would sit on the covered porch of the ocean front home we rented and watch the goings on down in front of the house. His siblings were great with a least one of them stopping every day to visit with him on the porch for an hour or so.
John never complained and I know it was an annoyance to not be allowed to go down.
Upon returning home at the end of the week, he went back to work. He was still tired, but beginning to feel just a wee bit better.
Into the third week and the fourth week of the medicine he really improved. The fourth week was when he began to feel noticeably better.
The PICC line was removed on Friday, August 10th. The doctor believes things are fine, but there is a nagging noise in his ear. While she has never heard of this side effect of Lyme, she said the nerve that caused the paralysis is right next to the nerve that has to do with hearing. We are to wait and see if it gets better…if not, he needs to see an ear doctor.
As of today, he is much, much better. He seems to have his energy and appetite back. We expect a full recovery with no side effects 20 years from now…at least that is our hope and prayer.
In addition to the symptoms I mentioned in the earlier posts, there was one that I forgot. John bikes on a regular basis, always wearing a helmet. He was having strange sensations in his head and on his scalp. He said one day it felt like there was a rock in his bike helmet. He stopped, removed the helmet and of course, there was no rock. Just another indicator of the disease being in his central nervous system.
I don’t claim to have any answers about Lyme disease…what I DO know is this…if I am in a area where there are ticks AND I begin to have explained fever, aches, etc. I will go see a doctor. I will be forever thankful that the Lord sent us to see the infectious disease doctor. She knew immediately that this bacteria was in John’s central nervous system and knew what had to be done.
While the PICC line has been removed and from all outward appearances things seem fine…but we are both a bit paranoid about ticks, uncut grass, the woods…etc. I am hoping that gets better with time.